High Wind, Central Coast
- When
- January 2, 7:30 PM PST to January 3, 3:00 AM PST
- Where
- Central Coast forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
High winds over the coast, Kitsap peninsula and northward from Everett downed trees and disrupted power to about 55,000 homes. In the Arlington area, school was cancelled and a tree fell on a fire engine, damaging it.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
High winds over the coast, Kitsap peninsula and northward from Everett downed trees and disrupted power to about 55,000 homes. In the Arlington area, school was cancelled and a tree fell on a fire engine, damaging it. In Everett, a tree fell on a mobile home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 2, 2:50 PM PST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
250 PM PST THU JAN 2 2003
.SYNOPSIS...A STRONG COLD FRONT WILL CROSS WESTERN WASHINGTON TONIGHT
BRINGING ANOTHER ROUND OF RAIN AND LOCALLY WINDY CONDITIONS. AFTER A
BRIEF PAUSE BETWEEN WEATHER SYSTEMS ON FRIDAY...ANOTHER STRONG
WEATHER SYSTEM WILL AFFECT THE REGION FRIDAY NIGHT AND EARLY
SATURDAY. THE WARM FRONT FROM A THIRD SYSTEM WILL CROSS THE AREA
SUNDAY...FOLLOWED BY THE SLOW MOVING COLD FRONT MONDAY AND TUESDAY.
AN UPPER LEVEL RIDGE WILL BRING COOLER DRIER WEATHER AROUND MID NEXT
WEEK.
.DISCUSSION...ANOTHER STRONG COLD FRONT NEAR 130W WILL MOVE THROUGH
WESTERN WASHINGTON TONIGHT. THIS ONE WILL PROBABLY BE LESS WET AND
WINDY THAN THE PREVIOUS SYSTEM. HOWEVER MEAN WINDS ALONG THE COAST
AND NORTH INTERIOR HAVE NOT SLACKENED AS MUCH AS EXPECTED...SO
DESPITE THIS SYSTEM LOOKING WEAKER...A MARGINAL HIGH WIND EVENT IS
WITHIN REACH FOR THE COAST AND NORTH INTERIOR TONIGHT. WILL ISSUE A
HIGH WIND WATCH TO COVER THIS.
ACARS REPORTS SHOW THAT THE FREEZING LEVEL OVER PUGET SOUND HAS GONE
UP TO 6000 FEET THIS AFTERNOON...WITH ABOVE FREEZING TEMPERATURES IN
THE PASSES AND RAIN REPORTED AT SNOQUALMIE...BAKER...AND WHITE PASS.
STEVENS SHOWS A RAIN/SNOW MIX. THIS EVENT WILL BE A QUICKER SHOT OF
PRECIP AND THE SNOW LEVEL SHOULD GO UP A LITTLE MORE. SO WILL
DOWNGRADE THE WINTER STORM WARNING FOR THE CASCADES TO A SNOW
ADVISORY AIMED AT THE HIGHER ELEVATIONS.
THE COLD FRONT SHOULD BE IN THE CASCADES BY 12Z FRIDAY SO WILL BACK
PRECIP OFF TO SCATTERED SHOWERS ON DURING THE DAY. THE NEXT BIG
SYSTEM IS DUE FRIDAY NIGHT/SATURDAY AND THIS LOOKS TO BE ANOTHER WET
VERY WINDY ONE.
EXTENDED...GFS/ECMWF HAVE BEEN A LITTLE UNSTEADY WITH THE DETAILS IN
THE EXTENDED THE PAST FEW DAYS...BUT BOTH HAVE INSISTED ON BUILDING A
RIDGE TO THE SOUTH. WILL BUY INTO THE GFS SOLUTION AND GO WITH A WARM
FRONT SUNDAY...FOLLOWED BY STALLING THE COLD FRONT OVER THE AREA
MONDAY/TUESDAY. CONFIDENCE IN THIS STILL ISNT FULL BLOWN...SINCE IT
WOULDNT TAKE MUCH CHANGE TO SHIFT THE PRECIP BAND EITHER NORTH OR
SOUTH OF WESTERN WASHINGTON. FOR WEDNESDAY/THURSDAY...THIS IS THE
SECOND DAY THE GFS HAS SHOWN A BUILDING RIDGE WEST OF B.C. AND COOLER
DRIER NORTHWEST FLOW FOR W WA. WILL FINALLY ADD A DRY PERIOD TO THE
FORECAST...THEN CROSS THE FINGERS. KAM
UIL +6++ SEA +5++ OLM +5++
.SEW...HIGH WIND WATCH FOR THE COAST AND NORTH INTERIOR TONIGHT.
SNOW ADVISORY FOR THE CASCADES TONIGHT-EARLY MONDAY.
FLOOD WARNING FOR THE SKOKOMISH.
FLOOD WATCH FOR THE SATSOP.
GALE WARNING COAST...ENTRANCES TO STRAIT...ADMIRALTY INLET
CAMANO ISLAND TO PORT ROBERTS...NORTH HOOD CANAL
SMALL CRAFT ADVISORY FOR THE REMAINDER OF PUGET SOUND AND
HOOD CANAL.
.KATX...VCP21/CSR21...OPERATIONAL.WAZ001>018-031500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SEATTLE WA 701 AM PST THU JAN 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS OF WESTERN WASHINGTON ...A FLOOD WARNING IS POSTED FOR THE SKOKOMISH RIVER......A COASTAL FLOOD WARNING IS POSTED FOR THE CENTRAL COAST......A HIGH WIND WARNING IS POSTED FOR THE COAST...EASTERN THURSTON COUNTY...AND THE NORTHERN INTERIOR... ...A FLOOD WATCH IS POSTED FOR THE SATSOP RIVER... ...GALE WARNINGS ARE IN EFFECT FOR ALL WATERS... .DAY ONE... TODAY A VIGOROUS FRONTAL SYSTEM WILL BRING HIGH WINDS TO THE COAST AND NORTHERN INTERIOR THIS MORNING. LOCALLY HEAVY RAINS ON THE OLYMPIC PENINSULA WILL CAUSE THE SKOKOMISH RIVER TO REACH FLOOD STAGE. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY AN UNSETTLED...WET PATTERN WILL REMAIN IN PLACE OVER THE REGION THROUGH SATURDAY. THIS WILL ALLOW A SERIES OF FRONTAL SYSTEMS TO BRING PERIODS OF LOCALLY STRONG WINDS AND LOCALLY HEAVY PRECIPITATION TO THE AREA...WITH PERIODS OF GALE FORCE WINDS EXPECTED ON THE WATERS. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WAC009-030127-
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
227 PM PST THU JAN 02 2003
TIME(PST) CITY LOCATION STATE EVENT/SPOTTER/REMARKS
COUNTY LOCATION
227 PM SEKIU WA HEAVY RAIN
01/02/03 CLALLAM CLALLAM 40
2.04 INCHES OF RAIN FROM
MIDNIGHT THROUGH NOON.
RAIN HAD ENDED BY NOON.The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339759, 5339760, 5339761, 5339762, 5339763.